The Clinton Herald, Clinton, Iowa

August 29, 2013

Muscle aches may not be due to statin

Dr. Keith Roach
The Clinton Herald

---- — Dear Dr. Roach: In 2003, my husband had a “mild” heart attack and had one stent put in. He was put on Plavix, Lipitor and one regular-strength aspirin a day. We used to walk a few times a week for exercise. The past year or so, his leg muscles have been hurting. He told his primary-care physician about this a while ago, but the doctor just dismissed it. Lately, the pain has been much worse. He sometimes needs a cane to get around. He went back to his primary-care doctor and requested a change in Lipitor (he doesn’t have a cholesterol problem), hoping the pain would go away or lessen with a different drug. Instead of changing the Lipitor, his doctor added neurontin, 300 mg several times a day, for the pain. Does this make sense to you? — P.O.C.

Answer: There are a few things to talk about here. First, even though your husband’s cholesterol might not be high, anyone who has had a heart attack, no matter how mild, gets treatment with a statin drug to reduce the likelihood of a second heart attack and death. So, everyone who can take one should.

Second, leg pain in someone with coronary artery disease should raise the possibility of peripheral artery disease. This condition is often not diagnosed, but it ought to be. It is caused, like heart disease, by blockages in arteries, but in this case, the arteries to the legs. It can be treated with the same kinds of medications used for heart blockages, but also with stents or surgery if needed. The condition is easily diagnosed by noninvasive vascular studies.

Third, muscle aches when taking statin drugs happen, and it’s by no means a rare condition. However, most often it happens within six months of being on the statin. Blood tests to look for muscle breakdown can identify the most serious complications of statins, but the tests can be normal. Even so, people still may get better by changing statins. Neurontin is a very helpful medication for neuropathy, but I’m not convinced that we know yet why your husband is having muscle pains. A repeat visit to the doctor is in order.

Dear Dr. Roach: A couple of years ago, I had an abdominal ultrasound, and I was told I had an abdominal aortic aneurism (5.2 cm). A month ago, I had another ultrasound, and the aneurism is now 6.4 cm. Is this something that may need treatment? I’m 82. — W.H.

Answer: The aorta is the largest blood vessel in your body, taking all the blood from your heart and delivering it to your body.

An aneurism is a weak spot in the wall, causing it to expand like a tire. The larger the aneurism, the higher the risk of rupture. The risk is very low below 5 cm, but it goes up rapidly when the aneurism is larger than 5.5 cm. Yours is now at a point where the risk for rupture is high (about 10 percent likely in the next year), and most surgeons would strongly urge you to undergo elective repair as soon as possible. Sometimes these can be repaired endovascularly (through the blood vessel, not by opening up the abdomen), and this may be less risky, especially since you are in your 80s.

Because of the large size, and because it has grown significantly in the past couple of years, I would strongly advise consulting with a vascular surgeon to discuss your options as soon as possible.